Statins are wonderful drugs which have almost single handedly reduced the global burden of heart disease. Statins are a class of medications that lower cholesterol, including the “bad cholesterol” (LDL, low density lipoprotein) and raise the “good cholesterol” (HDL, high density lipoprotein). In addition, statins have other properties, such as anti-inflammatory effects, that also contribute to their ability to lower heart disease. For every 40 points that statins lower LDL, the risk of a heart attack is reduced by 20-25% and the risk of dying from heart disease is lowered by 10 percent. As with all medications, with the good comes the bad; all medications can have side effects. Statins can raise liver enzymes, increase the risk for diabetes and, most significantly, can cause muscle pains.
Muscle pain is the most common side effect of statins. It is also the most common reason that patients stop taking their statin, despite the benefits. The symptoms include muscle pain, aching, cramping or weakness. Usually both sides of the body are affected and usually large muscle groups (thigh, buttock, back, shoulder) are involved. A typical example would be muscle cramping in both thighs. Risk factors for statin associated muscle pains include older age, female sex, and lower body mass index (BMI). Other medications and substances (such as alcohol) that have toxic effects on muscles also increase the risk. Symptoms usually occur right after starting a statin or after an increase in statin dose. The most extreme side effect of statins is called rhabdomyolysis, a life-threatening condition where the muscles not only are painful they actually break down, releasing a protein that can damage the body. Symptoms of rhabdomyolysis include weakness, vomiting, confusion, tea colored urine, kidney failure and death. Fortunately, it is a rare condition, occurring in less than 1 in 1,000 patients taking statins.
The true extent of statin associated muscle pain is very hard to determine, even within clinical trials. In trials, muscle pain from statins is reported in 10 to 25 percent of patients, but any seasoned clinician will tell you that, in practice, the number of patients who have muscle pains on statins seems much higher. The reason may due to a powerful factor called the nocebo effect. Many are familiar with the placebo effect, the idea that a patient can be given a fake treatment, a “sugar” pill with no real medication, and still derive a benefit from taking that treatment. It is the power of positive thinking; simply because a patient believes a pill with be helpful can cause it to have true physical benefit. For example, in a hypertension trial a patient given placebo can actually have a lower blood pressure. In trials, placebos are given to set a baseline. Researchers can see if an active medication provides benefit above and beyond the placebo. The opposite effect, the nocebo effect, occurs when a patient is given a fake treatment or a sugar pill but still has harm. Just knowing the potential side effect of a medication is enough to bring on real symptoms. The nocebo effect can be triggered by reading package inserts, watching or reading about a medication in the media or by listening to a doctor describe side effects. The placebo effect is the expectation of benefit from a medication while the nocebo effect is the expectation of harm from a medication.
Statins are especially prone to the nocebo effect, which was nicely documented in a recent trial. In the first phase of the trial, patients did not know if they were on statin or placebo. The percentage with muscle pain was the same in both groups. In the next phase, patients could continue on a statin or placebo, but they knew which they were taking. Once patients knew they were on a statin, muscle pains were much more likely among patients taking a statin versus those who were on placebo. Patients on placebo were twice as likely to have side effects when they did not know which drug they were on. The researchers concluded that the expectation of harm was causing the increased muscle pain rather than the medications themselves.
How should statin associated muscle pain be treated? The first step is to stop the statin. If muscle pains persist after two months, there is likely another cause for the pain. Once the symptoms resolve, the patient can be challenged with another statin. Patients often tolerate one statin better than another. Longer acting statins can also be given once or twice per week, to achieve the benefit with fewer side effects. Patients should also be evaluated for other conditions know to cause muscle pains such as an underactive thyroid or low levels of Vitamin D. These conditions should be corrected. Coenzyme Q10 is purported to counteract muscle pains, but it was not shown to be effective in clinical trials. Lastly, if patients cannot tolerate two or three different statins, other cholesterol lowering medications should be used.
Bridgewater resident Steve Georgeson is a cardiologist who works for Medicor Cardiology. Here, he writes about topics and events pertaining to cardiology
The opinions expressed herein are the writer's alone, and do not reflect the opinions of TAPinto.net or anyone who works for TAPinto.net. TAPinto.net is not responsible for the accuracy of any of the information supplied by the writer.